Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 2, NWS Amarillo, TX

January 11, 20245 counties in Texas

NWS Amarillo, TX issued this wind advisory at Jan 11, 2024, 1:37 PM CST for 5 counties in Texas. It took effect at Jan 11, 2024, 10:00 PM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 1:37 PM CST (19:37 UTC)
In effect from
Jan 11, 2024, 10:00 PM CST
Expired
Jan 12, 2024, 6:00 AM CST
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS74 KAMA 111937
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
137 PM CST Thu Jan 11 2024

TXZ014-015-018>020-120400-
/O.NEW.KAMA.WI.Y.0002.240112T0400Z-240112T1200Z/
Gray-Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Clarendon, Shamrock, Wayside, Kingsmill,
Wheeler, Lela, Briscoe, Pampa, Claude, Lutie, Dozier, Wellington,
Washburn, Twitty, Goodnight, and Samnorwood
137 PM CST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM CST 
FRIDAY...

* WHAT...Northwest winds 30 to 40 mph expected with gusts exceeding 
  50 mph possible.

* WHERE...Armstrong, Collingsworth, Donley, Gray, and Wheeler 
  Counties.

* WHEN...From 10 PM this evening to 6 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

11
2 follow-up statements
865 
WWUS74 KAMA 120335
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
935 PM CST Thu Jan 11 2024

TXZ014-015-018>020-121200-
/O.CON.KAMA.WI.Y.0002.240112T0400Z-240112T1200Z/
Gray-Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Briscoe, Kingsmill, Shamrock, Claude,
Pampa, Twitty, Wellington, Clarendon, Samnorwood, Goodnight,
Washburn, Wayside, Dozier, Wheeler, Lela, and Lutie
935 PM CST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Northwest winds 30 to 40 mph expected with gusts exceeding 
  50 mph possible.

* WHERE...Armstrong, Collingsworth, Donley, Gray, and Wheeler 
  Counties.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

DGW
765 
WWUS74 KAMA 121146
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
546 AM CST Fri Jan 12 2024

TXZ014-015-018>020-121300-
/O.EXP.KAMA.WI.Y.0002.000000T0000Z-240112T1200Z/
Gray-Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Lela, Lutie, Wayside, Goodnight, Twitty,
Samnorwood, Claude, Pampa, Washburn, Wheeler, Briscoe, Dozier,
Wellington, Kingsmill, Shamrock, and Clarendon
546 AM CST Fri Jan 12 2024

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

The threat for sustained winds of 35 to 39 mph has ended. 

$$

AH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 11, 11:55 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 11, 11:55 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1155 AM CST Thu Jan 11 2024

...New AVIATION...

.SHORT TERM ...
(Today through Friday night)
Issued at 437 AM CST Thu Jan 11 2024

SUMMARY...Temperatures will vary greatly across the Panhandles
once again this afternoon ahead of incoming cold front this
evening. Highs will range from upper 30s in the northwest to near
60 in the southeast with breezy west winds of 20-30 mph. Friday
will be cooler with highs in the 30s and 40s, and overnight lows
will be frigid in the single digits and teens. Continued winds
along with these cold temperatures Friday morning will produce
wind chills near -5 degrees, and may necessitate a Wind Chill
Advisory. The more immediate focus for the near term period
however, is the potential for some light snow later this evening.

DISCUSSION...A positive to neutrally tilted open wave looks to
swing across the Panhandles today, with a potent vort max rotating
along its axis. At the sfc, lee cyclogenesis should create a
deepening low which will move southeast across the CWA, pushing a
strong cold front through the area as it does so. As the front
arrives, it will help to generate ample lift for some light precip
development, beginning as early as 3 PM in our northern counties.
This would likely fall as snow with temps rapidly cooling along
the front, but may still be warm enough for some rain to be mixed
in as well. In general, any snow accumulations should be limited
to a dusting or perhaps as much as a half inch, barring the
development of any mesoscale banding.

As the front moves south towards the Canadian River valley and
I-40 corridor, short term models appear to be picking up on a
potential swath of enhanced moisture tracking from west to east
out of New Mexico along with the main area of PVA, potentially
arriving to the southwest Panhandles just ahead of the front. If
this were to occur and time favorably, strong forcing provided by
the sfc boundary, combined with upper level support from the
trough, along with any narrow corridor of residual moisture pooled
behind the front, may provide some areas of enhanced snowfall
around 6PM-12AM this evening. This is no guarantee though,
especially if the front or upper wave pushes further south, and/or
dry air undercuts precip faster than current projections. Another
limiting factor to consider is the lack of contribution from the
dendritic growth zone being depicted in forecast soundings. Any
periods of better saturation in the DGZ look to be rather short-
lived, and not as deep as you'd like to see for better
accumulating snowfall. Regardless, there does appear to be an
increasing window of opportunity for precip this evening. Have
therefore utilized hi-res guidance and increased to 30-60% POPs
for the southwest and central TX Panhandle from 00-06z. This will
mostly fall as snow, with perhaps some rain mixed in initially,
especially in the southeast where temperatures will be considerably
warmer. Precip is expected to diminish after midnight as surging
dry air firmly takes over in the front's wake.

Bottom line: confidence is highest that there will at least be
scattered areas of light snow/flurries for portions of the
Panhandles this evening, and will generally only produce a dusting
to half inch of accumulations. There is however the possibility
that CAMs have picked up on some mesoscale effects capable of
locally enhanced snowfall up to an inch or two if conditions come
together just right. This scenario has a low end chance of coming
to fruition (10-20%), but will be worth monitoring closely as we
head through the day, as some minor impacts can't be ruled out.

Harrel

&&

.LONG TERM ...
(Saturday through Wednesday)
Issued at 437 AM CST Thu Jan 11 2024

The main weather message for the extended forecast is a prolonged
period of very cold temperatures and corresponding dangerous wind
chill temperatures beginning Saturday morning and continuing
through Tuesday morning.

For Saturday, have leaned strongly towards a faster southward
plunge of the arctic cold front offered by the latest 00Z
deterministic NAM, GFS and ECMWF. Typically, these type of
boundaries with the associated dense, very cold airmass tend to
move faster through the southern high plains rather than slower.
That said, have brought the arctic cold front through all of the
forecast area by 18Z Saturday. Given how cold and dense this
airmass is, have thrown out the NBM max temperatures for Saturday
as they appear too warm. Instead, incorporated a mix of the much
colder METMOS, MAVMOS, and NBM 25th percentile. Will also comment
that the latest 00Z ECXAMA is even colder for Saturday, so there
is room to reduce highs on Saturday even more.

Once the cold air settles into the area, it will be tough to dislodge
until early next week. This prolonged cold period, coupled with winds
greater than 10 mph, will likely result in wind chill temperatures
of 5 degrees below zero to as much as 30 degrees below zero during
the Saturday morning through Tuesday morning time frame. Wind
Chill Watches, Wind Chill Warnings, and Wind Chill Advisories will
become necessary across the area during the above mentioned time
frame. A minor upper level shortwave trof embedded in the overall
flow is expected to zip across the southern high plains from the
southern Rockies on Sunday and Sunday night. This feature may
bring some light snow to mainly northern and eastern sections of
the region, with any snowfall accumulations expected to remain
less than one inch at this time.

The cold airmass is forecast to modify and translate eastward
Tuesday afternoon with temperatures rebounding later Tuesday
afternoon and Wednesday. Medium range models and ensembles are
in some semblance of agreement with the general trends seen in
the overall pattern.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1139 AM CST Thu Jan 11 2024

As of noon this afternoon, latest radar and satellite imagery
continue to see the progression of the cold out of the north with
most models expecting into over the Panhandles in the next couple
of hours. Showers do have a potential to impact all three sites
over the late afternoon and evening time frames though there is a
chance we see more flurries at KDHT and KGUY then actual snow
showers. Better chances may actually lie in KAMA late this evening
where many of the CAMs continue to place a decent band over the
area. Should we actually get snow then expect both CIGs and VIS to
drop enough to reach into the MVFR to brief IFR conditions.
Otherwise, expected CIGs to drop with the passage of the front
with potential to near MVFR levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                16  43  19  28 /  30   0   0   0
Beaver OK                  10  38   3  16 /  20   0   0   0
Boise City OK               7  36   1  16 /  20   0   0   0
Borger TX                  18  45  15  20 /  20   0   0   0
Boys Ranch TX              16  43  16  25 /  30   0   0   0
Canyon TX                  17  45  21  35 /  30   0   0   0
Clarendon TX               18  46  21  29 /  30   0   0   0
Dalhart TX                 10  38   9  20 /  20   0   0   0
Guymon OK                  10  39   3  16 /  20   0   0   0
Hereford TX                17  44  23  40 /  40   0   0   0
Lipscomb TX                13  42   8  19 /  10   0   0   0
Pampa TX                   15  42  14  21 /  30   0   0   0
Shamrock TX                18  45  16  27 /  30   0   0   0
Wellington TX              20  47  19  31 /  20   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....02
AVIATION...11
Hazardous weather outlook, Jan 11, 3:57 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 AM CST Thu Jan 11 2024

OKZ001>003-TXZ001>020-317-112200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 AM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Light snow showers are possible late this afternoon and tonight
across the Oklahoma and Texas Panhandles. Any snowfall accumulations
are expected to remain below one inch at this time.

Wind chill temperatures of 5 degrees below zero to 10 degrees
below zero are anticipated tonight across the Oklahoma Panhandle
and parts of the northern Texas Panhandle. A Wind Chill Advisory
may be needed for this area beginning tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind chill temperatures of 5 degrees below zero to 10 degrees
below zero are expected to continue Friday morning across the
Oklahoma Panhandle and parts of the northern Texas Panhandle. A
Wind Chill Advisory may be needed for this area Friday morning.

A prolonged period of very cold temperatures combined with winds
greater than 10 mph will likely result in wind chill temperatures
of 5 degrees below zero to as much as 30 degrees below zero
across the Oklahoma and Texas Panhandles from Saturday morning
through Tuesday morning. Wind Chill Watches, Wind Chill Warnings,
and Wind Chill Advisories will likely be needed during these time
periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 1:07 PM CSTWind Chill AdvisoryAMADallam, Hansford, Hartley, Lipscomb, Ochiltree, Sherman19 hr
Jan 11, 2:09 PM CSTWind Chill WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more23 hr

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.